(( the meeting
(( the course
(( key dates
(( basic facts
(( contact us
Photoallergic contact dermatitis to terbinafine
Institute of Dermatology, Krakow, Poland
A 60-year old male patient started oral terbinafine therapy for his onychmycosis in the first days of a sunny autumn. On Day 6 of the therapy, he first noticed a moderately itching skin rash on his forehead and dorsal aspects of hands. The rash aggravated on the following day, after spending approx. 1 h in midday sun. Suspecting a causal connection between his skin problems and the newly-started terbinafine, the patient discontinued the drug on Day 8. The progression of dermatitis continued. Finally, erythema, oedema and scaling covered the face, décolleté and dorsal neck with sparing of shaded areas and scalp. The patient showed for examination on Day 12, after orbital swelling appeared overnight. After introduction of local mometasone, oral prednisone and fexofenadine, all skin symptoms significantly improved overnight. On Day 14, there were no more symptoms, and the therapy was discontinued.
Photopatch tests were carried out with an extensive series of photoallergens (cosmetic ingredients, sunscreens, drugs), as well as with all medications that the patient was receiving at the time of the above-described episode: terbinafine, metizol, tolperisone, lansoprazole, perindopril, trimetazidine, bisoprolol. The only observed positive reaction was to terbinafine: According to the ICDRG scale, the reaction was (+) after 72 hours of application to the skin (24 h after irradiation of the site with 5 J/cm2 UVA) and (++) after 96 hours (48 h after irradiation). The test reaction to terbinafine alone (no irradiation) remained negative, thus indicating on “pure” photoallergic reaction. Based on the positive photopatch test result, delayed onset and progression of the disease after discontinuation of the drug, the final diagnosis is photoallergic contact dermatitis to oral terbinafine.
Terbinafine is capable of inducing a wide array of cutaneous adverse drug reactions, ranging from toxic epidermal necrolysis to drug-induced cutaneous lupus erythematosus and psoriasis. To the author's best knowledge, there were no published reports of photoallergy to oral terbinafine.
© Radoslaw Spiewak (text & source code).
This page is part of the website photopatch.eu (contact).
Document created: 30 August 2009, last updated: 31 August 2009.